In my previous posts, I talked about the top two most popular methods of poisoning in Munchausen Syndrome by Proxy (MSbP): tranquilizer/anti-depressant poisoning, and insulin poisoning. In this post, I’ll talk about the third more population type of MSbP poisoning: ipecac poisoning.
What is Ipecac Anyway?
Ipecac is a syrup made from the ipecac plant that parents were supposed to keep at home in the olden days to induce vomiting in children in case they ate something they shouldn’t (like poison). However, as it turns out, it doesn’t work. According to the 1997 position statement on ipecac syrup by the American Academy of Toxicology and the European Association of Poisons Centres and Clinical Toxicologists:
“Syrup of ipecac should not be administered routinely in the management of poisoned patients…There is no evidence from clinical studies that ipecac improves the outcome of poisoned patients and its routine administration in the emergency department should be abandoned”.
The emergency department may have abandoned ipecac, but it remained a favorite among MSbP perpetrators.
Cardiomyopathy as a Result
Unfortunately, overdosing on ipecac causes cardiomyopathy, or weakening of the heart muscles. Although there were several articles on ipecac poisoning getting to this extreme state before toxicology to look for ipecac was undertaken, the most recent one we found is from 2006. The reason ipecac poisoning is less common now is that it’s harder to get. However, since ipecac is a natural element, it is still available homeopathically online at, for example, Amazon.com.
Symptoms of Ipecac Poisoning
The symptoms are what you’d expect after taking an emetic, or something that induces vomiting: vomiting and diarrhea. In one case, an 18-month-old (whose mother was a pediatric nurse) was admitted to the hospital and endured 25 days of vomiting and diarrhea until they did toxicology and figured out the mom was doing it.
“A urine drug screen showed emetine – the active constituent of syrup of ipecacuanha (ipecac). A search of his bedside locker revealed a bottle of ipecac in his mother’s purse. The vomiting and diarrhoea ceased immediately after her access was restricted.”
Recognizing Ipecac Poisoning
Ipecac poisoning is not as common anymore, but it should be immediately suspected with intractable vomiting. Toxicology could immediately answer this question and rule out cycling vomiting syndrome or cannabinoid hyperemesis syndrome.
In my next post, I will talk about a few other types of MSbP poisoning I came across in my review of 87 articles.
Did you know that ipecac also is a problem for people suffering from bulimia?
Read about it here.